North Carolina, 2019Flash Flooding in North Carolina, June 7 to 8, 2019
June 7 to 8, 2019 · NWS RAH · 6 events in 2 counties and zones
Slow moving thunderstorms developed within a moisture laden and unstable air pooling along a stalled front across the region. Isolated heavy rainfall of 5 to 8 inches fell across High Point and southern portions of Greensboro resulting in flash flooding, including several creeks out of their banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed within a moisture laden and unstable air pooling along a stalled front across the region. Isolated heavy rainfall of 5 to 8 inches fell across High Point and southern portions of Greensboro resulting in flash flooding, including several creeks out of their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 7, 8:48 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 7, 8:48 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
948 PM EDT Fri Jun 7 2019
.SYNOPSIS...
A frontal zone will strengthen over central NC through tonight, then
waver over the Carolinas through the weekend. A series of
disturbances in southwesterly flow aloft will overspread the frontal
zone and act upon deep, tropical moisture residing over the
southeastern US.
&&
.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
As of 940 PM Friday...
...Flash Flood Watch for the Northwest Piedmont into the
Foothills through noon Saturday...
A short fused Flash Flood Watch has been issued through noon
Saturday for much of northwest North Carolina after
collaboration with WFO's Blacksburg and Greenville/Spartanburg.
The ingredients are there for some very heavy rain as low topped
convection develops along the nearly stationary surface to H85
front over this region. Exceptionally high water values in the
2 to 2.25 inch range along with instability (500 J/KG) were
advecting into the region on 30 to 40 knots of easterly flow.
This will create very efficient rain producing cells that will
be very slow moving along the boundary. Some areas of 2+ inches
in an hour will likely occur in the Watch area. If these cells
train or persist for several hours especially over the urban
centers, flash flooding will occur. Flash flood guidance has
been very high in the past 3 weeks, but has come down some in
the last few days as well.
To the east and south of the Watch area, some locally heavy rain
with showers can be expected overnight. However, the CAMS models
suggest the NW may be the favored target area for the overnight
period for the heaviest rain.
We may have to extend in time or location the Watch in later
forecasts as the favored areas in time for the heaviest rain
become better known.
Highest POP NW-NE tonight, lows generally 68-72.
&&
.SHORT TERM /8 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 235 PM Friday...
Still looks like a wet day for most. Deep low pressure over far W
TN/KY early Sat will slowly fill as it elongates NW to SE and drifts
NNE into the W Ohio Valley through Sat night, in response to a polar
stream wave crossing the Upper Midwest, keeping NC within a deep
moist low and mid level flow from the S and SW. The surface frontal
zone is likely to hold in place across the Carolinas extending NE to
low pressure over the N Outer Banks through Sat night, although this
sloped frontal zone will grow more shallow with time as the 925 mb
front starts pushing back toward the NW into the NW Piedmont. As
pockets of energy rotating E of the low bring weak DPVA up through
NC, moist upglide at 300-310K riding up and over this frontal zone
and projected PW near 2" will bring a likelihood of slow-moving
areas of at least moderate rain. Still appears that warm rain
processes will dominate given a projected LCL-0C depth of close to 4
km. We still have some concerns that enhanced upper divergence in
the left exit region of a 60-70 kt jet diving on the SW side of the
low may contribute to a slow-moving convective complex over the E
Gulf Coast, as such a system could interrupt or curb moisture
transport into NC, lessening totals here. A flash flood watch is
still being considered, but based on the initial dry soils, we
should be able to absorb this initial inch or so fairly easily
before saturation and runoff start to become a greater problem later
in the weekend. Will stay with likely (mainly E) to categorical
(mainly W) pops and generally overcast skies. Highs in the mid 70s
to lower 80s followed by lows of 65-71. -GIH
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 350 PM Friday...
Sun-Mon: The mid level trough will continue to weaken as it drifts
very slowly ENE, holding to our W through Mon, despite the nudge
from the potent northern stream wave pushing into the W Great Lakes.
Meanwhile, the surface warm front will continue its drift to the NW
over NC and may finally move NW of the forecast area by late Mon, as
the synoptic cold front approaches from the W. With little to no
change in the overall environment featuring 2+" PW, strong/deep
moisture transport from the S and SW, and bouts of weak dynamic
forcing for ascent, we should continue to see high pops, with the
heaviest activity likely to be over our NW sections where terrain-
forced upglide may augment lift. Expect highs in the mid 70s-lower
80s Sun and upper 70s-mid 80s Mon. Lows upper 60s-lower 70s.
Tue-Fri: The unsettled pattern persists. The northern stream wave
will cross the Great Lakes/SE Ontario and Quebec through Tue before
reaching the Maritimes Tue night. Cool surface high pressure
associated with this wave will help propel the surface cold front
slowly E through our CWA Tue night, after which time it should
settle just to our E (over the coastal Carolinas) as waves of low
pressure track NNE along the front through midweek. The northern
stream wave should help nudge the increasingly baggy southern stream
trough a bit eastward to over the central Carolinas, where it will
dissipate by Wed as another more prominent trough dives through the
central CONUS. High pops will continue for Tue/Wed, and Wed could
actually be rather chilly over much of the Piedmont, with a steady
rain falling into a wedge of cool high pressure W of the stalled
front. As the Central CONUS trough shifts gradually E into the E
CONUS Thu/Fri, SSW steering flow ahead of it should allow the
surface front to shift back W as a warm front, before finally
pushing it E through NC and to our SE by late Fri. Will show both
pops and cloud cover trending downward toward days 6-7 but keep both
at or above climo to account for uncertainty. After a cool Wed, will
bring high temps closer to (but still below) normal for Thu/Fri. -GIH
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 230 PM Friday...
Prevailing showers, and with scattered storms --and associated sub-
VFR conditions-- are expected through the TAF period, as a series of
disturbances overspread a developing low level frontal zone over the
Carolinas. Even away from showers and storms, widespread IFR-MVFR
ceilings are forecast to develop and blanket most of the state of NC
overnight-early Sat, except for perhaps far sern sections, including
near and likely just southeast of FAY. Ceilings will gradually lift
to MVFR, and scatter at times to VFR, after around 15Z Sat.
Outlook: An unsettled pattern will persist across the Carolinas
through early-mid next week, as a frontal zone wavers over the
region and is overrun by deep moisture and lift downstream of a
slowly-approaching mid to upr-lvl /trough. Widespread IFR-MVFR
conditions will result during the overnight-early morning hours,
transitioning through early afternoon to MVFR or VFR ones, with
continued showers and storms that will be maximized with diurnal
heating each day.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for NCZ021-022-038-
039.
&&
SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Badgett/BSD
Hazardous weather outlook, Jun 7, 9:01 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1001 PM EDT Fri Jun 7 2019
NCZ021-022-038-039-090215-
Forsyth-Guilford-Davidson-Randolph-
1001 PM EDT Fri Jun 7 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-040>043-073>078-083>086-088-089-090215-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
1001 PM EDT Fri Jun 7 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Locally heavy rain may develop later tonight. Otherwise, widespread
hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A slow-moving upper level system interacting with a stationary
frontal zone across the region will bring wet and unsettled weather
through early next week. The potential for multiple days of moderate
to heavy rainfall will result in an increased threat for flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Guilford
- When
- June 7, 10:04 PM EST to June 8, 3:00 AM EST
- Where
- Guilford County, 0.95 mi S of Pinecroft to 0.99 mi S of Pinecroft
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.006, -79.831
Ryan Creek at US Highway 220 flooded nearby areas as it exceeded flood stage.
Flash Flood, Randolph
- When
- June 7, 10:20 PM EST to June 8, 3:00 AM EST
- Where
- Randolph County, 0.56 mi W of Glenola to 0.89 mi E of Trinity
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.870, -79.930
Several roads were flooded in the Archdale area, including Old Glenola Road completely under water. Several water rescues were conducted with 4 to 5 vehicles swept off the|road.
Flash Flood, Guilford
- When
- June 7, 11:15 PM EST to June 8, 3:00 AM EST
- Where
- Guilford County, 1.49 mi NNE of Melborne Hgts to 1.7 mi NNE of Melborne Hgts
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.970, -79.920
Vehicle stalled out in flood waters.
Flash Flood, Guilford
- When
- June 7, 11:30 PM EST to June 8, 1:00 AM EST
- Where
- Guilford County, 1.01 mi E of Hamilton Lakes to 0.9 mi NNW of Greensboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.081, -79.812
North Bufflao Creek at Westover Terrace exceeded flood state of 10 feet, flooding nearby area.
Flash Flood, Guilford
- When
- June 8, 12:05 AM EST to 3:00 AM EST
- Where
- Guilford County, 1.26 mi N of Greensboro to 1.79 mi NNE of Greensboro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.088, -79.802
Latham Road closed in two sections due to flooding. The first location was between W. Wendover Road and Northwood Street. The second location between Nottingham Road and Woodland Drive.
Flash Flood, Guilford
- When
- June 8, 12:15 AM EST to 2:30 AM EST
- Where
- Guilford County, 1.67 mi W of Bessemer to 1.63 mi W of Bessemer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.100, -79.780
North Buffalo Creek at Church Street exceeded flood stage of 14 feet, resulting in flooding of the nearby area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, June 7 to 8, 2019$6.4 million · 3 events
- Flash Flooding and Heavy Rain in Tennessee, June 7, 2019$1.7 million · 5 events
- Flash Flooding and Heavy Rain in Mississippi, June 7, 2019$811,000 · 5 events
- Flash Flooding and Heavy Rain in Virginia, June 7, 2019$102,000 · 31 events
- Damaging Winds in Georgia, June 7, 2019$162,000 · 50 kt wind · 21 events
- Damaging Winds in Mississippi, June 7, 2019$160,000 · 55 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, June 7, 2019$25,000 · EF0 · 3 events
- Hail and Damaging Winds in North Dakota, June 7 to 8, 20191.25 in hail · 14 events
- Damaging Winds in Texas, June 7, 2019$13,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Colorado, June 7, 20191.25 in hail · 7 events
- Flash Flood and Damaging Winds in South Carolina, June 7, 2019$3,000 · 60 kt wind · 7 events
- Flash Flooding and Flood in Virginia, June 7 to 9, 2019$7,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838001, 838005, 838007, 838010, 838014, 838016.